Maine, 2007

Lightning Strike in Maine, August 6, 2007

August 6, 2007 · NWS GYX · 1 event in 1 county or zone

Several homes were damaged in Waterville when lightning struck a nearby tree and a nearby utility pole.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Several homes were damaged in Waterville when lightning struck a nearby tree and a nearby utility pole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 6, 9:17 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 6, 9:17 AM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1017 AM EDT MON AUG 6 2007

.SYNOPSIS...
A WARM FRONT WILL MOVE ACROSS THE REGION ON TODAY. A LOW PRESSURE
SYSTEM WILL APPROACH FROM THE WEST TUESDAY NIGHT AND MOVE ACROSS
THE AREA ON WEDNESDAY. HIGH PRESSURE WILL THEN DOMINATE THE WEATHER
INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
THE FORECAST WAS UPDATED THIS MORNING TO INCLUDE THE MENTION OF
HEAVY RAINFALL FOR THE MOUNTAINS...AND THE POTENTIAL FOR GUSTY
WINDS AND HEAVY RAINFALL ACROSS SOUTHERN ZONES IN THUNDERSTORMS.

CURRENTLY...THE BEST WARM AIR ADVECTION IS PEAKING ACROSS QUEBEC
AND NORTHERN AND CENTRAL NEW HAMPSHIRE. THE BEST LIFT IS ACROSS
QUEBEC...WHERE THERE IS QUITE A BIT OF ELEVATED CONVECTION. THE
WARM AIR ADVECTION IS ALSO RESPONSIBLE FOR THE STRATUS...WHICH IS
STARTING TO BREAK ACROSS SOUTHWEST ZONES.

THE CLOUD COVER IS FAIRLY SOLID TO THE WEST...WITH A FEW BREAKS
ACROSS CENTRAL NEW YORK STATE. THIS SHOULD LIMIT THE AMOUNT OF
SURFACE BASED INSTABILITY FOR THE FORECAST AREA. THE EXCEPTION
HERE WILL BE THE SOUTHERNMOST ZONES...WHERE THE BREAKS MAY ALLOW
ENOUGH DESTABILIZATION FOR DEEP CONVECTION TO DEVELOP.

RIGHT NOW...THIS SEEMS TO BE A LONG SHOT...AS IT WILL BE DIRECTLY
TIED TO THE AMOUNT OF HEATING THIS AREA SEES. SHOULD DEEP CONVECTION
DEVELOP...THE WIND PROFILE IS FAVORABLE FOR THE DEVELOPMENT OF THE
SUPER CELLS...AS TURNING IN THE LOWER LEVELS IS IMPRESSIVE...AND
THE LFC IS FAIRLY LOW.

WITH MEAGER MID LEVEL LAPSE RATES AND HIGH FREEZING LEVELS...LARGE
HAIL IS UNLIKELY OUTSIDE OF SUPER CELLS AND THE THREAT WOULD BE
DAMAGING WINDS. PRECIPITABLE WATER VALUES WILL INCREASE QUICKLY
THIS AFTERNOON AS WELL...AS THE 12Z ALY SOUNDING SHOULD A 1.69
INCH VALUE THIS MORNING. A MENTION OF HEAVY RAINFALL WAS INCLUDED
FOR SOUTHERN ZONES AS WELL.

WITH THE ELEVATED CONVECTION OVER QUEBEC HEADED FOR THE MOUNTAINS...
A MENTION OF HEAVY RAINFALL WAS INCLUDED HERE AS WELL. OUTSIDE OF
TRAINING...HOWEVER...FLOODING IS NOT EXPECTED AS THE MID LEVEL
FLOW INCREASES AND KEEPS THINGS MOVING ALONG.

FOR THE REMAINDER OF THE AREA...THE AIRMASS STARTS DRY AND REMAINS
FAIRLY STABLE...SO NO ENHANCED WORDING IS NEEDED. HIGH TEMPERATURES
WERE LOWERED A TAD AS THE CLOUD COVER IS NOW IN PLACE.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING...THEN
REMAINING CLOUDY WITH LOW CLOUDS/DRIZZLE/FOG OVERNIGHT.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
MODELS STILL DIVERGE ON TRACK AND INTENSITY OF NEXT SHORT WAVE TO
CROSS OVER OR JUST SOUTH OF THE FORECAST AREA ON WEDNESDAY. WILL
CONTINUE TO ALLOW FOR A COMPROMISE FOR STRENGTH AND TRACK OF
APPROACHING IMPULSE TO MOVE QUICKLY THROUGH NEW ENGLAND...EMBEDDED
IN THE LARGE SCALE UPPER TROUGH. PRECIPITABLE WATER VALUES WILL BE
ON THE HIGH SIDE DURING THIS BRIEF RAIN EVENT.

DRIER CONDITIONS STILL EXPECTED LATE IN THE WEEK...FOLLOWED BY THE
POTENTIAL FOR LOW PRESSURE ALONG THE MID ATLANTIC COASTLINE OR OFF
LONG ISLAND OVER THE WEEKEND.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SHORT TERM...THE STRATUS IS BREAKING...BUT MVFR TO IFR ARE EXPECTED
IN SHOWERS/THUNDERSTORMS DURING THE BALANCE OF THE DAY.

AFTER THE SHOWERS AND THUNDERSTORMS ENDS...LOW LEVEL MOISTURE
LOOKS TO BE TRAPPED UNDER THE LOWERING INVERSION...IFR/LIFR
CONDITIONS ARE EXPECTED OVERNIGHT IN STRATUS/DRIZZLE/FOG.

CONDITIONS IMPROVE TO VFR TUESDAY...FOLLOWED BY LOWERING
CEILINGS/VISIBILITIES ON WEDNESDAY IN SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
SHORT TERM...WINDS HAVE YET TO RESPOND TO THE INCREASING GRADIENT
AHEAD OF THE WARM FRONT. THIS IS PROBABLY DUE TO THE LOWER MIXED
LAYER IN THE WARM AIR ADVECTION. STRONGER LOW LEVEL WINDS CROSSING
THE WATERS THIS AFTERNOON WILL BRING AT LEAST SMALL CRAFT LEVEL
WIND GUSTS...SO THE SMALL CRAFT ADVISORY REMAINS IN EFFECT.

WINDS WILL DROP OFF THIS EVENING AS THE GRADIENT RELAXES. DUE TO
THE LIMITED DURATION OF THE FAVORABLE FETCH...IT IS STILL UNCLEAR
WHETHER SEAS WILL BE ABLE TO GET TO 5 FEET. THE BEST CHANCE WILL
BE THIS EVENING.

NO SIGNIFICANT CHANGES TO THE MEDIUM/LONG TERM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR ANZ150.

&&

NEAR TERM...HAYES
AVIATION...HAYES
MARINE...HAYES
Hazardous weather outlook, Aug 6, 9:02 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1002 AM EDT MON AUG 6 2007

MEZ007>009-NHZ001>003-071415-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-
1002 AM EDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150-MEZ012>014-019>022-024>028-NHZ004-071415-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN CARROLL-
1002 AM EDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...NORTHERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MEZ018-023-NHZ005>010-013-014-071415-
INTERIOR YORK-COASTAL YORK-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
1002 AM EDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

HAYES

In the hours before

Special weather statement, Aug 6, 11:15 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1215 PM EDT MON AUG 6 2007

MEZ007>009-NHZ001-002-061715-
CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN
OXFORD-SOUTHERN COOS-
1215 PM EDT MON AUG 6 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET
COUNTY...FRANKLIN COUNTY AND COOS COUNTY THROUGH 115 PM EDT...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS CENTERED 12 MILES
NORTHEAST OF CLARKSVILLE...MOVING EAST AT 30 MPH. THIS CLUSTER OF
SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
DAVIS...COBURN GORE...TIM POND...STRATTON...EUSTIS...FLAGSTAFF
LAKE...ATTEAN...THE FORKS...LONG POND AND LAKE MOXIE THROUGH 115 PM
EDT.

AS MUCH AS ONE INCH OF RAIN IS POSSIBLE AS THE SHOWERS AND
THUNDERSTORMS PASS. THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS SHARP RISES ON CREEKS AND STREAMS. IN
ADDITION...FREQUENT AND VIVID LIGHTNING IS EXPECTED WITH THE
THUNDERSTORMS.

STRONGER THUNDERSTORMS MAY ALSO PRODUCE GUSTY WINDS TO 35 MPH AS
WELL AS SMALL HAIL.

HAYES
Special weather statement, Aug 6, 12:09 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
109 PM EDT MON AUG 6 2007

MEZ007>009-012>014-NHZ001-002-061800-
CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN
OXFORD-SOUTHERN COOS-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN
SOMERSET-
109 PM EDT MON AUG 6 2007

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT OXFORD
COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY AND COOS COUNTY THROUGH
200 PM EDT...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CENTERED ALONG A
LINE EXTENDING FROM 9 MILES NORTHEAST OF EUSTIS TO 3 MILES SOUTHEAST
OF OQUOSSOC TO 5 MILES WEST OF STRATFORD....MOVING EAST AT 30 MPH.
THE AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND WILSONS MILLS...TIM POND...OQUOSSOC...EUSTIS...DAVIS...
WENTWORTHS LOCATION...MILLSFIELD...DIXVILLE NOTCH...STRATTON AND
RANGELEY THROUGH 200 PM EDT.

AS MUCH AS ONE INCH OF RAIN IS POSSIBLE AS THE SHOWERS AND
THUNDERSTORMS PASS. THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS SHARP RISES ON CREEKS AND STREAMS. IN
ADDITION...FREQUENT AND VIVID LIGHTNING IS EXPECTED WITH THE
THUNDERSTORMS.

STRONGER THUNDERSTORMS MAY ALSO PRODUCE GUSTY WINDS TO 40 MPH AS
WELL AS SMALL HAIL.

HAYES
Special weather statement, Aug 6, 12:42 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
142 PM EDT MON AUG 6 2007

NHZ002-003-061845-
NORTHERN GRAFTON-SOUTHERN COOS-
142 PM EDT MON AUG 6 2007

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY AND COOS COUNTY
THROUGH 245 PM EDT...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
FROM 16 MILES NORTH OF WOODSVILLE TO 23 MILES WEST OF PIERMONT...
MOVING EAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT  WOODSVILLE...PIERMONT...LISBON...HAVERHILL...BATH...
LITTLETON...LANDAFF CENTER...SUGAR HILL...BENTON AND WHITEFIELD
THROUGH 245 PM EDT.

GUSTY WINDS OF TO MPH...FREQUENT AND VIVID AND AS MUCH AS AN INCH OF
RAIN MAY ACCOMPANY THE PASSAGE OF THESE STORMS. THAT MUCH RAIN COULD
RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES OF
CREEKS AND STREAMS. IN ADDITION...THE STRONGEST STORMS MAY HAVE
SMALL HAIL.

HAYES
Special weather statement, Aug 6, 12:48 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
148 PM EDT MON AUG 6 2007

MEZ007>009-012>014-NHZ002-061845-
CENTRAL SOMERSET-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN
COOS-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET-
148 PM EDT MON AUG 6 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET
COUNTY...FRANKLIN COUNTY AND COOS COUNTY THROUGH 245 PM EDT...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6
MILES NORTH OF BYRON TO 4 MILES NORTHEAST OF SHELBURNE...MOVING EAST
AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND SHELBURNE...GORHAM...GILEAD...ANDOVER...BYRON...MADRID...
ROXBURY...NEWRY...PHILLIPS AND SALEM THROUGH 245 PM EDT.

GUSTY WINDS OF TO 40 MPH...FREQUENT AND VIVID AND AS MUCH AS AN INCH
OF RAIN MAY ACCOMPANY THE PASSAGE OF THESE STORMS. THAT MUCH RAIN
COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES
OF CREEKS AND STREAMS. IN ADDITION...THE STRONGEST STORMS MAY HAVE
SMALL HAIL.

HAYES
Special weather statement, Aug 6, 1:11 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
211 PM EDT MON AUG 6 2007

MEZ008-012>014-020>022-061915-
ANDROSCOGGIN-INTERIOR WALDO-KENNEBEC-NORTHERN FRANKLIN-SOUTHERN
FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET-
211 PM EDT MON AUG 6 2007

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY AND WALDO
COUNTY THROUGH 315 PM EDT...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES NORTH OF TEMPLE
TO 10 MILES SOUTHWEST OF RUMFORD...MOVING EAST AT 30 MPH. THE LINE
OF STRONG THUNDERSTORMS WILL AFFECT  TEMPLE...STRONG...RUMFORD...
NEW VINEYARD...DIXFIELD...CARTHAGE...AVON...PERU...FARMINGTON AND
WILTON THROUGH 315 PM EDT.

GUSTY WINDS OF TO 40 MPH...FREQUENT AND VIVID AND AS MUCH AS AN INCH
OF RAIN MAY ACCOMPANY THE PASSAGE OF THESE STORMS. THAT MUCH RAIN
COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES
OF CREEKS AND STREAMS. IN ADDITION...THE STRONGEST STORMS MAY HAVE
SMALL HAIL.

HAYES
Special weather statement, Aug 6, 1:33 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
233 PM EDT MON AUG 6 2007

MEZ018>020-024-NHZ003>006-061930-
ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR CUMBERLAND-INTERIOR
YORK-NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN
GRAFTON-
233 PM EDT MON AUG 6 2007

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...YORK
COUNTY...CUMBERLAND COUNTY...GRAFTON COUNTY AND CARROLL COUNTY
THROUGH 330 PM EDT...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS CENTERED 7 MILES
SOUTHWEST OF CRAWFORD NOTCH...MOVING EAST AT 30 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT WATERVILLE VALLEY... LIVERMORE...
CRAWFORD NOTCH...TAMWORTH...JACKSON...NORTH CONWAY...MADISON...
CONWAY...ALBANY AND EATON THROUGH 330 PM EDT.

GUSTY WINDS TO 40 MPH...FREQUENT AND VIVID AND AS MUCH AS AN INCH OF
RAIN MAY ACCOMPANY THE PASSAGE OF THESE STORMS. THAT MUCH RAIN COULD
RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES OF
CREEKS AND STREAMS. IN ADDITION...THE STRONGEST STORMS MAY HAVE
SMALL HAIL.

HAYES

The radar

The Portland,ME radar (KGYX), 89 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kennebec

When
August 6, 1:55 PM EST
Where
Kennebec County, Waterville
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.550, -69.630

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56384.